Alert archive / North Carolina / Flash Flood Warnings in 2006
Flash Flood Warning 13, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 27, 2006, 12:44 PM EDT for Surry County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2006, 12:44 PM EDT (16:44 UTC)
- Expired
- Jun 27, 2006, 2:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Surry County, NC
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 10:17 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 27, 10:17 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 AM EDT TUE JUN 27 2006
.SHORT TERM /REST OF TODAY/...
AXIS OF DEEP MOISTURE WITH ONSHORE TROPICAL FETCH PERSISTS ACROSS
MUCH OF THE AREA THIS MORNING WITH YET ANOTHER HEAVY RAINFALL BAND
OVER THE MOUNTAINS. WATER VAPOR SHOWING PUNCH OF DRIER AIR EVER SO
SLOWLY WORKING IN FROM THE SW BUT APPEARS WILL HAVE TO WAIT UNTIL
TROPICAL LOW OFF THE NC COAST PASSES EAST TO GET DRY PUNCH WITH 5H
TROF TO KICK EAST. THIS SHOULD ALLOW CONVEYOR BELT OF BEST
CONVERGENCE TO REMAIN ALONG THE BLUE RIDGE THRU EARLY AFTERNOON
WITH MORE CONVECTIVE NATURE POTENTIAL EAST OF THERE PENDING
HEATING. SHORT RANGE MODELS ALSO SHOW BEST HELICITY/SHEAR ACROSS
THE FAR EASTERN PIEDMONT AS WELL WHERE LOW LEVEL FLOW WILL TURN
MORE EASTERLY AHEAD OF COASTAL FEATURE. OTHERWISE PLAN TO CUT POPS
BACK TO CHANCE FAR WESTERN FRINGE WHERE JUST WEST OF MAIN SHRA
CORRIDOR WHILE KEEPING OVERALL CAT POPS ELSEWHERE FOR THE
AFTERNOON. HOWEVER WILL KEEP GOING FLOOD WATCH UP ALL AREAS SINCE
WONT TAKE MUCH QPF ANYWHERE TO PRODUCE AT LEAST MINOR FLOODING.
MAY UP TEMPS SOME OUT EAST BASED ON A FEW SUNNY BREAKS ESPCLY
PIEDMONT ZONES.
&&
.PREV DISCUSSION...
(ISSUED 725 AM EDT TUE JUN 27 2006)
AVIATION...
BANDS OF SHRA/TSRA WILL CONTINUE TO KEEP MVFR/IFR CONDITIONS IN
PLACE ACROSS MOST OF THE AREA INTO THIS AFTERNOON. LOCATIONS FROM
ROA WEST WILL SEE THE LOWER VSBYS/CEILINGS THIS MORNING BEFORE THE
HEAVIER SHRA/TSRA TRANSITION TO EAST OF THE BLUE RIDGE THIS
AFTERNOON. UPPER TROF FINALLY STARTS TO KICK EAST LATER TODAY
ALLOWING SHRA TO TAPER OFF FROM SW TO NE THIS EVENING. EXPECT
MAINLY VFR CEILINGS EARLY TONIGHT...THEN MVFR/IFR IN FOG AND SOME
LOW CLOUDS BY WEDNESDAY MORNING.
PREV DISCUSSION...
(ISSUED 312 AM EDT TUE JUN 27 2006)
SHORT TERM /TODAY THROUGH TONIGHT/...
TROPICAL PLUME CONTINUES TO STREAM INTO THE CWA...BUT A CHANGE IS
COMING PER TROUGH OVER THE MS VLY. WILL CONTINUE THE FLASH FLOOD
WATCH THROUGH EARLY EVENING TODAY. STILL EXPECTING A MAIN AXIS OF
SHOWERS AND TSRA OVER ERN KY/TN TO SHIFT EAST THROUGH THE
DAY...AND WITH PWATS ABOVE 1.5 INCHES...RAINFALL RATES WILL BE
EXCESSIVE WITH ANY THUNDERSTORM ON TOP OF SATURATED GROUNDS. STILL
APPEARS THE MOST FLOOD PRONE AREA WILL BE ALONG AND EITHER SIDE OF
THE BLUE RIDGE...AND INTO THE SRN SHENANDOAH VALLEY AND HIGHLANDS.
THE 5H TROF WILL BEGIN SENDING THE PESKY STATIONARY FRONT EWD BY
THIS EVENING...AND THROUGH THE CWA BY 12Z WED. SHOULD SEE A
DIMINISHING TREND IN PRECIP TONIGHT FROM SW TO NE.
LONG TERM /WEDNESDAY THROUGH MONDAY/...
A CHANCE TO DRY OUT WEDNESDAY THROUGH FRIDAY. THE 5H TROUGH WILL
REMAIN OVER THE AREA...AND PIECES OF SHORTWAVE ENERGY WILL BE
ENOUGH TO SPARK SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
DAY...AS WE TREND BACK TO MORE TYPICAL SUMMERTIME WX.
NO CHANGES WERE MADE BEYOND FRIDAY...ALTHOUGH APPEARS FLOW WILL
BECOME ZONAL...WITH TEMPS CLOSE TO OR ABOVE NORMAL.
AVIATION...
THIS TAF PERIOD SPELLS MORE OF THE SAME...BUT VFR IS IN SITE TOWARD
THE END...ESPECIALLY IN THE WEST. THE FRONTAL BOUNDARY CONTINUES TO
RESIDE OVER THE REGION...REMAINING THE FOCAL POINT FOR OFF AND ON
HEAVY SHOWERS AND THUNDERSTORMS. AVIATION CONDITIONS WILL VARY FROM
LIFR AT TIMES TO MVFR. THE HEAVIEST RAINS ARE GOING TO BE
CONCENTRATED NEAR LYH VERY EARLY...THEN SHIFTING TO SE WV TOWARD
12Z...AND MOVING EAST THROUGH THE AREA DURING THE DAY. AN UPPER
TROUGH LOOKS TO EDGE THE FRONT...AND TROPICAL MOISTURE EAST
TONIGHT...WITH VFR CONDITIONS RETURNING BY THE END OF THE PERIOD AT
MOST SITES.
HYDROLOGY...
ALL POINTS ALONG THE JAMES RIVER ARE IN OR FORECAST TO FLOOD...AS
WELL AS IN ROANOKE ALONG THE ROANOKE RIVER. ANY ADDITIONAL HEAVY
RAINS FROM THUNDERSTORMS WILL CAUSE MORE RUNOFF INTO AREA RIVERS.
FROM HPC...
PERSISTENT SSELY LOW LEVEL FLOW WL CONT TO FAVOR BANDS OF RNFL
STREAKING NWD ACRS LARGE PORTIONS OF THE ERN U.S....WITH TRAINING OF
CELLS LIKELY IN THESE BANDS. THIS TEMPORARY CELL TRAINING AND THE
VRY HI MSTR WL SUPPORT INTENSE RAINFALL RATES. RAINFALL AMTS OF
1-2 IN A SHRT PERIOD AND ADDITIONAL STORM TOTALS OF 3-5+ PSBL ACRS
THE THREAT REGIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-
058-059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 7 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 7 PM TUESDAY.
&&
JHHazardous weather outlook, Jun 27, 4:36 AM EDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 436 AM EDT TUE JUN 27 2006 NCZ001>005-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>045- 280845- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 436 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD WATCH CONTINUES FOR THE ENTIRE AREA UNTIL 700 PM TODAY. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS AGAIN TODAY WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TO REPORT ANY FLOODING OR HEAVY RAINFALL AMOUNTS TODAY. NCZ006-VAZ035-044>047-058-059-280845- CASWELL-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 436 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 700 PM TODAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH THE POTENTIAL FOR FLASH FLOODING. ALSO...THERE IS A THREAT FOR SEVERE THUNDERSTORMS...WITH THE POTENTIAL FOR ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TO REPORT ANY SEVERE WEATHER OR FLOODING TODAY.
In the hours before
Local storm report, Jun 27, 11:00 AM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD 10 NE PEARISBURG 37.42N 80.60W
06/27/2006 GILES VA LAW ENFORCEMENT
BIG STONEY CREEK FLOODED...BLOCKING ROUTE 635.
&&
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 10:50 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Jun 27, 9:38 AM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| Jun 27, 1:05 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jun 27, 3:27 PM EDT | Flash Flood Warning | RNK | Pittsylvania | 3 hr |
| Jun 27, 5:51 PM EDT | Flash Flood Warning | RNK | Buckingham | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.